Tornadoes · United States · Texas · 2018

Unrated tornado, Gomez, Texas, October 8, 2018

This Unrated tornado ran 0.5 miles across Terry County on October 8, 2018, touching down at 5:02 PM CDT and reaching 30 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
October 8, 2018
Touchdown
5:02 PM CDT (22:02 UTC)
Lifted
5:07 PM CDT (22:07 UTC)
On the ground
5 minutes
Path length
0.5 miles (0.8 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
County
Terry County
Touchdown point
33.205, -102.370
Lift-off point
33.206, -102.361
Record number
1810081602-01

What the Weather Service recorded

Early morning showers and thunderstorms across much of the South Plains were followed by additional rounds of heavy rainfall through midday. The latter rounds of rain were focused near and just east of the Interstate 27 and US Highway 87 corridor where as much as two inches of rain fell on top of soils that were already saturated from heavy rains that fell just three days earlier. The result was widespread flooding of poor drainage areas over much of the South Plains, including a few temporary road closures such as FM Road 179 near Cotton Center where nearly three feet water covered the road. In the wake of the flooding rains, a supercell thunderstorm developed in western Terry County along an outflow boundary leftover from the morning rain. After producing a five-minute tornado west of Brownfield over open land, this storm crawled east for the next 1.5 hours with severe hail at times.

This tornado drifted slowly east over cotton fields. Damage, if any, was not known.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the tornado touched down at Oct 8, 3:30 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Oct 8, 3:30 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
330 PM CDT Mon Oct 8 2018

.DISCUSSION...
The anticipated multi-day rain event is ongoing with another
round of excessive rainfall expected across our CWA beginning
later this evening and extending through the overnight hours. WPC
anticipates the southern Texas Panhandle, South Plains and Rolling
Plains may receive up to 1.5 inches by Tuesday morning. Areas
where increased instability and entrainment of convection occur
may see another inch or more of rainfall locally which could
enhance flooding issues, especially those areas that have already
been dealing with heavy rain and flooding last 48 hours. There was
some potential of severe weather this afternoon, primarily over
the Rolling Plains given bulk shear values between 40-60kts but
cloud cover has stunted surface heating for the most part. We've
seen some weakly rotating storms over the Rolling Plains this
afternoon but as of right now the severe threat seems limited.

The dynamic upper level trough has bottomed out over northern Old
Mexico this afternoon and will become more progressive and begin
to lift and shift northeast over the next 24hrs. After the heavy
rain overnight and lingering showers tomorrow afternoon we'll be
under the influence of the dry slot as the trough lifts into the
Central Plains and Great Lakes region.

Plenty of uncertainty remains beyond the two day drying period
Wednesday and Thursday. The remnants of hurricane Sergio will move
onshore from the SE Pacific into New Mexico and West Texas on
Friday. Depending on how Sergio's remnants phase and interact with
the northern jet and another Pacific low off the coast of
California going into the weekend will dictate the significance
of the next round of prolonged rainfall for the end of the week
going into next weekend. As of right now the WPC has a swath of
around one inch on the Caprock with the most rainfall anticipated
in the northern Rolling Plains for the end of the week.

The cloud cover and rainfall will help keep temperatures below
normal through the forecast period with an even stronger push of
cold air associated with the next system on Saturday behind a cold
front resulting in temperatures struggling to reach 60 degrees on
Sunday.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Tuesday morning for TXZ023>026-029>032-
034>044.

&&

55
Hazardous weather outlook, Oct 8, 11:40 AM CDT, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1140 AM CDT Mon Oct 8 2018

TXZ021>044-090445-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1140 AM CDT Mon Oct 8 2018

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms may develop this afternoon into early
evening especially for areas east of a line from Tulia to
Brownfield. This activity could bring large hail to the size of
golf balls and damaging winds gusts to 60 mph. A few tornadoes
will also be possible.

Showers and thunderstorms will bring a threat for heavy rain and
flooding, especially this evening and overnight. A Flood Watch is
in effect for all areas excluding the southwest Panhandle and
northwest South Plains until early Tuesday morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periods of heavy rainfall with a risk for flooding will continue
into Tuesday morning.

In the hours before

Local storm report, Oct 8, 1:23 PM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
123 PM CDT MON OCT 08 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     FLOOD            LUBBOCK                 33.58N 101.88W
10/08/2018                   LUBBOCK            TX   BROADCAST MEDIA

            FLOODING ALONG 98TH STREET AT INDIANA AND QUAKER;
            OUTSIDE LANES FROM QUAKER TO FRANKFORD FLOODED

&&

EVENT NUMBER LUB1800248

JGD
Local storm report, Oct 8, 1:26 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
126 PM CDT MON OCT 08 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     FLOOD            LUBBOCK                 33.58N 101.88W
10/08/2018                   LUBBOCK            TX   BROADCAST MEDIA

            FLOODING AT 82ND AND UNIVERSITY AVE

&&

EVENT NUMBER LUB1800249

JGD

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Midland Regional, TX (KMAF), 12:00Z

10.0 hours before the tornado, 140 km from the path. October 8, 2018.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1288 joules per kilogram, CIN -73, lifted condensation level 941 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-10-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 257 square meters per square second, 0 to 6 km bulk shear 31 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1288 J/kg
Mixed-layer CIN
-73 J/kg
Surface CAPE
2058 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
31 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
1.3
Supercell composite
11.1
0-3 km lapse rate
6.3 K/km

Open this sounding in Storm Lab

Midland Regional, TX (KMAF), 00:00Z

2.0 hours after it, 140 km from the path. October 9, 2018.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 185 joules per kilogram, CIN -97, lifted condensation level 1544 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-10-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -62 square meters per square second, 0 to 6 km bulk shear 58 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-97 J/kg
Surface CAPE
1123 J/kg
Mixed-layer LCL
1544 m above ground
0-6 km bulk shear
58 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
6.4 K/km

Open this sounding in Storm Lab

The surface observations

Seminole (GNC), 65 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Lubbock radar (KLBB), 71 km away, was scanning. The volume nearest the touchdown began at 22:00 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2018 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of October 8, 2018

6 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
October 84:19 PM CDTEF0Brown, KS3.175
October 85:15 PM CDTEF0Upton, TX0.150
October 85:54 PM CDTEF0Nodaway, MO2.250
October 86:02 PM CDTEF0Sullivan, MO0.825
October 86:22 PM CDTEF0Guthrie, IA5.9100
October 87:53 PM CDTEF1Clarke, IA4.9250$15,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.